MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
On (b)(6) 2016, an (b)(6) male patient underwent aaa repair.The patient's anatomy was suitable for endovascular repair.The physician coil embolized the right internal iliac artery first and then placed the bifurcated main body graft (1820334-2017-00013) followed by the left (1820334-2017-00015) and right (1820334-2017-0016) iliac leg grafts as labeled.Ballooning was also performed.By angiography from the neck side, endoleak from the right above the left rim junction and from both legs was confirmed.The physician suspected it was a type iii endoleak, so he performed additional ballooning at both sides' junction, but the situation was not changed.The physician then suspected a type iv endoleak and performed angiography in the stent grafts.The leak looked the same as before.He determined it was either a type iv or type iiib endoleak.It was decided to take a wait-and-see approach because it would be difficult to add extensions in either type of endoleak.Neutralization of the anti-coagulant activity of heparin was performed by administration of protamine as usual.A week after the procedure, the physician confirmed that the endoleak still existed during the follow-up ct exam.He commented that the amount of leak was too large for a type iv endoleak.The patient has not shown any problematic symptoms due to this occurrence.
 
Additional Manufacturer Narrative
Additional information received by the site indicated that the patient's hospitalization was not extended due to the reported event.No additional treatment of the endoleak was performed and the patient has not had any recurrence of symptoms.Additionally, the physician reported that he did not over-inflate the balloon during the endovascular aneurysm repair (evar) procedure; however, the exact balloon volume and pressures were unknown.No further information was provided.Investigation - evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), specifications, trends, and quality control of the device was conducted during the investigation.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no non-conformances associated with this lot number.It should be noted there were no other reported complaints for this lot number.Diagnostic imaging provided by the site was reviewed and revealed that the patient's graft developed a type iiib endoleak (suture hole endoleak) from multiple points along the main body as well as each limb.Suture hole endoleaks are commonly associated with increased pressure within grafts, possibly due to outflow limitation or inner graft angiogram injections, and aggressive anticoagulation use common during evar procedures.According to the ifu, the physician should position the angiographic catheter just above the level of the renal arteries during the final angiogram.However, in this case, the physician performed the angiogram injection directly into the main body (direct sac injection), instead of above the body as stated in the ifu.This created a momentary pressure wave through the device resulting in leak washout through the arteries became nearly static after the contrast cleared, showing that the leak was transient and driven by the pressure wave of the injection.This increase in pressure in the main body contributed to the extent of type iiib endoleaks seen in imaging.It was noted the limbs were implanted with less than recommended gate overlap.Additionally, the patient had pre-existing atherosclerosis of the left internal iliac which limited the outflow and limited right limb outflow due to exclusion of the external iliac artery and the presence of the main body introducer sheath.These facts likely contributed to the reported endoleaks.Significant finding relative to the design or performance of the device were not observed.Based on the information provided, no product returned and the results of the investigation a definitive root cause could not be conclusively determined; however, the evar procedure and the patient's preexisting atherosclerosis are likely contributing factors.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Additional Manufacturer Narrative
Report submitted to enter missing date of report submission ((b)(6) 2017).

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6250627
Report Number1820334-2017-00015
Device Sequence Number11001563
Product Code MIH
UDI-Device Identifier10827002552477
UDI-Public(01)10827002552477(17)190526(10)6982978
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-24-90-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/22/2016
Supplement Date Received by Manufacturer03/29/2017
03/29/2017
Initial Report FDA Received Date01/13/2017
Supplement Report FDA Received Date07/13/2017
07/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR